Alert archive / Michigan / Severe Thunderstorm Warnings in 2008

Severe Thunderstorm Warning 53, NWS Detroit, MI

June 9, 2008Monroe County, Michigan

NWS Detroit, MI issued this severe thunderstorm warning at Jun 9, 2008, 7:27 PM EDT for Monroe County, Michigan. It was in force for 63 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 9, 2008, 7:27 PM EDT (23:27 UTC)
Expired
Jun 9, 2008, 8:30 PM EDT
In force
63 min
Issued by
NWS Detroit, MI
Area
Storm-based polygon

County Monroe County, MI

The radar

The Detroit radar (KDTX), 87 km from the middle of the area, began a volume at 23:30 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 9, 1:38 PM EDTSevere Thunderstorm WatchSPC8 hr

The nearest sounding before it

Detroit, MI (KDTX), launched 12:00Z, 11.5 hours before the alert went out and 89 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Detroit, MI at 12:00Z on 2008-06-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 998 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Detroit, MI at 12:00Z on 2008-06-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 54 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
998 J/kg
Mixed-layer CIN
-49 J/kg
Mixed-layer LCL
920 m above ground
0-6 km bulk shear
43 kt
0-1 km storm-relative helicity
54 m²/s²
0-3 km storm-relative helicity
114 m²/s²
Significant tornado parameter
0.4
Supercell composite
2.9

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Detroit, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 9, 7:23 PM EDT, 4 minutes earlier.

Area forecast discussion, Jun 9, 7:23 PM EDT, 4 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
723 PM EDT MON JUN 9 2008

.AVIATION...

THE CLUSTER OF THUNDERSTORMS OVER NORTHEAST INDIANA CONTINUES TO
HANG IN THERE AND DOES STILL POSE A RISK OF SEVERE WEATHER FOR THE
OHIO BORDER AREA UP TO ABOUT THE DETROIT METRO AREA. AFTER THAT, WE
WILL HAVE A PATTERN OF SHOWERS AND WEAKER THUNDERSTORMS AFFECT THE
AREA DURING THE OVERNIGHT HOURS.

CONVERGING BOUNDARIES OVER HILLSDALE AND LENAWEE COUNTIES AT PRESS
TIME WERE ON THE WESTERN EDGE OF THE INSTABILITY AXIS THAT WILL
CONTINUE TO SLIDE EASTWARD DURING THE EVENING. THE STORMS MOVING
INTO LENAWEE COUNTY HAVE MATURED INTO A LINEAR PATTERN NORMAL THE
THE STRONG SW UPPER FLOW, MAKING DAMAGING STRAIGHT LINE WINDS THE
PRIMARY HAZARD.

LATER TONIGHT A PATTERN OF MVFR CEILING AND VISIBILITY IS EXPECTED
WITH A LARGER AREA OF SHOWERS AND A FEW WEAKER THUNDERSTORMS,
LASTING INTO THE MORNING HOURS AFTER SUNRISE TUESDAY. THIS WILL BE
FOLLOWED BY IMPROVING CONDITIONS TUESDAY AFTERNOON.

&&

.PREV DISCUSSION...ISSUED 430 PM EDT MON JUN 9 2008

SHORT TERM...TODAY

LATEST SURFACE ANALYSIS SHOWS A WEAK TROUGH/COLD FRONT SETTLING
SOUTHEAST ACROSS THE AREA EXTENDING FROM ROUGHLY A PORT HURON TO
ADRIAN LINE. ANOTHER SURFACE TROUGH CAN BE SEEN OVER SOUTHERN
ILLINOIS WHICH IS EXPECTED TO LIFT NORTHEAST TOWARDS THE AREA AFTER
21Z. AS THIS SECOND TROUGH APPROACHES...WILL EXPECT TO SEE WINDS
BACK AROUND TO THE SOUTH SOUTHWEST AGAIN IN OUR FAR SOUTHERN
COUNTIES WITH INSTABILITY LINGERING AROUND 2000 J/KG IN EXTREME
SOUTHEAST MICHIGAN. IT REMAINS CHALLENGING TO SEE HOW FAR NORTH THIS
BOUNDARY WILL LIFT AND WILL DICTATE THE COVERAGE OF STORMS ACROSS
THE AREA. SEEING THE LINE TO OUR SOUTH ALREADY STARTING TO FILL IN
TOWARDS DEFIANCE MAKES ME THINK SEVERE THREAT IS DECREASING WITH THE
MOST LIKELY LOCATION FOR SEVERE STORMS FOCUSED FROM DETROIT SOUTH.
SEVERE WIND GUSTS TO 60 MPH REMAINS THE GREATEST THREAT WITH 0-6KM
SHEAR OF 40-50 KNOTS. SEVERE THUNDERSTORM WATCH 496 REMAINS IN
EFFECT UNTIL 00Z BUT WILL BE MONITORING UPSTREAM DEVELOPMENT FOR
THE CHANCE TO START CLEARING SOME OF THE NORTHERN COUNTIES.

AS THE UPPER LEVEL WAVE LIFTS NORTHEAST THIS EVENING...THE FINAL
SURFACE REFLECTION OVER ARKANSAS WILL FINALLY LIFT NORTHEAST TOWARDS
LOWER MICHIGAN. STRONG FRONTOGENESIS IN THE 850-500MB LAYER WILL SET
UP OVER SOUTHEAST MICHIGAN WITH A BAND OF HEAVY RAIN POSSIBLE. THE
UPPER LEVEL WAVE TAKES ON A SLIGHTLY NEGATIVE TILT WITH GOOD UPPER
DIVERGENCE AS THE RIGHT ENTRANCE REGION TO THE UPPER LEVEL JET MOVES
OVERHEAD. PRECIPITABLE WATER VALUES INCREASE TO AROUND 1.75 INCHES
AND EXPECT TO SEE AN AREA OF PROLONGED RAIN...WITH SOME LOCALLY
HEAVY RAIN POSSIBLE. WILL MONITOR POTENTIAL FOR LOCALIZED FLOODING
BUT OVERALL THINK THE GROUND WILL BE ABLE TO TOLERATE IT WITH 1 HOUR
FLASH FLOOD GUIDANCE LINGERING BETWEEN 2-3 INCHES...SLIGHTLY
LOWER FOR THE URBAN AREAS.

LONG TERM...
TUESDAY WILL BE A DRYING OUT PROCESS...AS LARGE SCALE FORCING
QUICKLY WANES AROUND/OR JUST AFTER 12Z. STILL...SHORTWAVE TROUGH
AXIS DOES NOT SLIDE EAST OF THE CWA UNTIL AROUND 00Z WEDNESDAY. WITH
SOME LOW LEVEL DESTABILIZATION TAKING PLACE AND MID LEVEL COLD POOL
BECOMING FIRMLY ENTRENCHED OVER SOUTHEAST MICHIGAN LATE IN THE
DAY...ISOLATED MARGINAL SEVERE STORMS CANT BE RULED OUT WITH
FREEZING LEVELS FALLING TO AROUND 9000 FEET AND STEEP MID LEVEL
LAPSE RATES (700-500 MB) OF NEAR 7 C/KM. ALTHOUGH...LIMITED SURFACE
MOISTURE (SUB 60 DEW POINTS) SHOULD LIMIT AREAL COVERAGE IF STORMS
DO IN FACT INITIATE.

NORTHWEST CONFLUENT FLOW TAKES HOLD TUESDAY NIGHT AS UPPER LEVEL
RIDGING BUILDS OVER THE NORTHERN MISSISSIPPI RIVER VALLEY. DEPENDING
ON HOW MUCH RAIN WE SEE TONIGHT/TUESDAY...WE COULD BE SET UP
FOR SOME RADIATION FOG WITH THE MOIST GROUND.

A NICE DAY EXPECTED ON WEDNESDAY AS SHORTWAVE RIDGING SLIDES EAST
INTO THE AREA. WITH SURFACE HIGH OVER LAKE HURON...COOLER FLOW TO
AFFECT THE THUMB REGION...OTHERWISE MOST LOCATIONS SHOULD REACH
80/LOWER 80S WITH LOTS OF INSOLATION.

DEEP UPPER LEVEL LOW/TROUGH ALONG THE BRITISH COLUMBIA
COAST WILL DIG SOUTHEAST INTO THE NORTHERN ROCKIES...THEN SLOWLY
TRACK NORTHEAST INTO CENTRAL CANADA ON THURSDAY WITH HEIGHT RISES
OVER THE WESTERN CONUS. 12Z MEDIUM RANGE MODELS ARE SPEEDING THINGS
UP FOR US...WITH THE BEST CHANCE OF STORMS ON FRIDAY WITH HEIGHT
FALLS AND MOIST AXIS PULLING THROUGH. GROWING CONCERN WE MAY NEED
POPS IN FOR THURSDAY NIGHT WITH POSSIBLE WEAKENING MCS MOVING IN
FROM THE WEST.

WILL GO OPTIMISTICALLY DRY FOR THE SECOND HALF OF THE WEEKEND...INTO
EARLY NEXT WEEK...WITH EXPECTED PSEUDO ZONAL FLOW DEVELOPING OVER
THE NORTHERN CONUS. A FEW DISTURBANCES WILL TRACK WITHIN THE
WEST/NORTHWEST FLOW...BUT MOISTURE AND TIMING ISSUES ARE NOT WORTH
INCLUDING CHANCE POPS AT THE PRESENT TIME.

 MARINE...

FOR THE SECOND AFTERNOON IN A ROW...SOUTHWEST WINDS HAVE GUSTED TO
25 KNOTS OVER LAKE ST CLAIR AND MICHIGAN WATERS OF LAKE ERIE. WINDS
WILL DECREASE QUICKLY THIS EVENING...AS THE GRADIENT SUBSIDES.
THUNDERSTORMS HOWEVER...WILL OVERSPREAD THE AREA TONIGHT...LINGERING
INTO TOMORROW. QUIETER WEATHER WILL FOLLOW FOR TUESDAY NIGHT AND
WEDNESDAY AS HIGH PRESSURE BUILDS INTO THE REGION.

&&

.DTX WATCHES/WARNINGS/ADVISORIES...
MI...NONE.

LAKE HURON...NONE.

LAKE ST CLAIR...
     SMALL CRAFT ADVISORY...UNTIL 8 PM MONDAY.

MI WATERS OF LAKE ERIE...
     SMALL CRAFT ADVISORY...UNTIL 8 PM MONDAY.

&&

AVIATION.....BT
SHORT TERM...KEC
LONG TERM....SF
MARINE.......SF

YOU CAN OBTAIN YOUR LATEST NATIONAL WEATHER SERVICE FORECASTS ONLINE
AT WWW.WEATHER.GOV/DETROIT (ALL LOWER CASE).
Hazardous weather outlook, Jun 9, 4:55 AM EDT, 14 hours 32 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
455 AM EDT MON JUN 9 2008

MIZ047>049-053>055-060>063-068>070-075-076-082-083-100900-
MIDLAND-BAY-HURON-SAGINAW-TUSCOLA-SANILAC-SHIAWASSEE-GENESEE-LAPEER-
ST. CLAIR-LIVINGSTON-OAKLAND-MACOMB-WASHTENAW-WAYNE-LENAWEE-MONROE-
455 AM EDT MON JUN 9 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST
MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

SHOWERS AND THUNDERSTORMS ARE POSSIBLE TODAY AND TONIGHT AS A
SURFACE COLD FRONT TRACKS THROUGH THE WESTERN GREAT LAKES. SEVERE
WEATHER WILL BE POSSIBLE DURING THE AFTERNOON AND EARLY EVENING
HOURS. THE MAIN HAZARDS WILL BE DAMAGING WIND GUSTS OF UP TO 60
MPH...TORRENTIAL RAINFALL...FREQUENT LIGHTNING...AND ISOLATED
HAIL TO ONE INCH IN DIAMETER. THE STORMS WILL MOVE TO THE
NORTHEAST AT 45 MPH.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THERE IS A CHANCE OF SHOWERS AND THUNDERSTORMS TUESDAY AS UPPER
LEVEL LOW PRESSURE SETTLES INTO LOWER MICHIGAN. SEVERE WEATHER IS
NOT EXPECTED ON TUESDAY.

THERE WILL BE A CHANCE OF THUNDERSTORMS LATE THURSDAY NIGHT
THROUGH SATURDAY MORNING AS THE NEXT TROUGH OF LOW PRESSURE
ADVANCES INTO THE UPPER MIDWEST.

.SPOTTER INFORMATION STATEMENT...

DISPATCHERS PLEASE NOTIFY YOUR EMERGENCY MANAGERS IMMEDIATELY...
SPOTTER ACTIVATION MAY BE NEEDED LATE THIS AFTERNOON AND EVENING.

LCZ422-423-460-LEZ444-LHZ361>363-421-422-441>443-462>464-100900-
ST. CLAIR RIVER-DETROIT RIVER-LAKE ST. CLAIR-
MICHIGAN WATERS OF LAKE ERIE FROM DETROIT RIVER TO NORTH CAPE MI-
LAKE HURON FROM 5NM EAST OF MACKINAC BRIDGE TO PRESQUE ISLE LT
BEYOND 5 NM OFF SHORE-
LAKE HURON FROM PRESQUE ISLE LIGHT TO STURGEON POINT MI BEYOND 5NM
OFF SHORE-
LAKE HURON FROM STURGEON POINT TO ALABASTER MI BEYOND 5NM OFF SHORE-
OUTER SAGINAW BAY SW OF ALABASTER TO PORT AUSTIN MI TO INNER SAGINAW
BAY-INNER SAGINAW BAY SW OF POINT AU GRES TO BAY PORT MI-
PORT AUSTIN TO HARBOR BEACH MI-HARBOR BEACH TO PORT SANILAC MI-
PORT SANILAC TO PORT HURON MI-
LAKE HURON FROM PORT AUSTIN TO HARBOR BEACH BEYOND 5NM OFF SHORE-
LAKE HURON FROM HARBOR BEACH TO PORT SANILAC BEYOND 5NM OFF SHORE-
LAKE HURON FROM PORT SANILAC TO PORT HURON BEYOND 5NM OFF SHORE-
455 AM EDT MON JUN 9 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF LAKE ERIE...LAKE
HURON AND LAKE ST CLAIR.

.DAY ONE...TODAY AND TONIGHT

SHOWERS AND THUNDERSTORMS ARE POSSIBLE TODAY AND TONIGHT AS A
SURFACE COLD FRONT TRACKS THROUGH THE WESTERN GREAT LAKES. SEVERE
WEATHER WILL BE POSSIBLE DURING THE AFTERNOON AND EARLY EVENING
HOURS. THE MAIN HAZARDS WILL BE DAMAGING WIND GUSTS OF UP TO 60
MPH...TORRENTIAL RAINFALL...FREQUENT LIGHTNING...AND ISOLATED
HAIL TO ONE INCH IN DIAMETER. THE STORMS WILL MOVE TO THE
NORTHEAST AT 45 MPH.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THERE IS A CHANCE OF SHOWERS AND THUNDERSTORMS TUESDAY AS UPPER
LEVEL LOW PRESSURE SETTLES INTO LOWER MICHIGAN. SEVERE WEATHER IS
NOT EXPECTED ON TUESDAY.

THERE WILL BE A CHANCE OF THUNDERSTORMS LATE THURSDAY NIGHT
THROUGH SATURDAY MORNING AS THE NEXT TROUGH OF LOW PRESSURE
ADVANCES INTO THE UPPER MIDWEST.

.SPOTTER INFORMATION STATEMENT...

DISPATCHERS PLEASE NOTIFY YOUR EMERGENCY MANAGERS IMMEDIATELY...
SPOTTER ACTIVATION MAY BE NEEDED LATE THIS AFTERNOON AND EVENING.

CB

YOU CAN OBTAIN YOUR LATEST NATIONAL WEATHER SERVICE FORECASTS ONLINE
AT WWW.WEATHER.GOV/DETROIT (ALL LOWER CASE).

In the hours before

Special weather statement, Jun 9, 6:40 PM EDT, 47 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
640 PM EDT MON JUN 9 2008

MIZ082-083-100015-
LENAWEE-MONROE-
640 PM EDT MON JUN 9 2008

...SPECIAL WEATHER STATEMENT...

AT 635 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 41 MILES SOUTHWEST
OF HUDSON 50 MILES SOUTH OF MORENCI...MOVING NORTHEAST AT 45 MPH.

WINDS GREATER THAN 40 MPH...FREQUENT CLOUD TO GROUND LIGHTNING...
BRIEF MODERATE DOWNPOURS...ARE POSSIBLE WITH THESE STORMS.

* THUNDERSTORMS WILL BE NEAR...
  MORENCI BY 720 PM EDT...
  CLAYTON BY 730 PM EDT...
  ADRIAN AND OTTAWA LAKE BY 740 PM EDT...
  TEMPERANCE AND BLISSFIELD BY 745 PM EDT...
  TECUMSEH AND DEERFIELD BY 750 PM EDT...
  BRITTON AND PETERSBURG BY 755 PM EDT...
  IDA AND DUNDEE BY 800 PM EDT...

GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW
AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES. SEEK
SHELTER IN A STURDY STRUCTURE UNTIL THESE STORMS HAVE PASSED.

MANN /

The office that day

Everything else NWS Detroit, MI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 9, 7:00 PM EDTSevere Thunderstorm WarningDTXLenawee75 min
Jun 9, 7:15 PM EDTSpecial Marine WarningDTX72 min
Jun 9, 7:42 PM EDTSpecial Marine WarningDTX2 hr
Jun 9, 7:46 PM EDTSevere Thunderstorm WarningDTXWashtenaw, Wayne66 min

Nearby

Severe Thunderstorm Warnings in Michigan, 2008Every severe thunderstorm warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.